Texas, 2015

Flash Flooding and Flood in Texas, May 23, 2015

May 23, 2015 · NWS OUN · 4 events in 2 counties and zones

Another round of severe storms and flooding pummeled the Southern Plains on the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another round of severe storms and flooding pummeled the Southern Plains on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 23, 5:28 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 23, 5:28 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT SAT MAY 23 2015

.AVIATION...24/00Z TAF ISSUANCE...
ACTIVE AVIATION PERIOD FOR THIS EVENING... OVERNIGHT AND THROUGH
SUNDAY. A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
CENTRAL OKLAHOMA THROUGH THE FIRST HALF OF THE TAF PERIOD... WITH
IFR CONDITIONS PERSISTING FOR MOST OF THE NIGHT INTO SUNDAY. RAIN
WILL GRADUALLY END FROM WEST TO EAST THROUGH SUNDAY MORNING... BUT
CHANCES REMAIN HIGH THROUGH THE END OF THE PERIOD.

JTK

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT SAT MAY 23 2015/

DISCUSSION...
DANGEROUS SITUATION SETTING UP ACROSS PARTS OF OKLAHOMA AND NORTH
TEXAS AS ROUNDS OF VERY HEAVY RAINFALL ARE EXPECTED TO CONTINUE
TONIGHT/SUNDAY. MANY RIVERS ARE IN FLOOD AND ADDITIONAL TORRENTIAL
RAINFALL AND RAINFALL RATES OF IN EXCESS OF 2 INCHES AN HOUR WILL
CONTINUE TO EXACERBATE THE SITUATION. PLEASE BE CAREFUL. WILL CONT
WITH FLASH FLOOD WATCH THROUGH 12Z MONDAY.

THERE IS ALSO A THREAT OF SEVERE WEATHER... MAINLY ACROSS
SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTN AND EVENING. LOW AND
DEEP LAYER SHEAR... HOWEVER INSTABILITY REMAINS RATHER LIMITED
OUTSIDE OF FAR SOUTHERN SECTIONS OF THE AREA.

PATTERN REMAINS RATHER ACTIVE AS ANOTHER UPPER DISTURBANCE WILL
KEEP A CHANCE OF STORMS AND POSSIBLY SOME SEVERE STORMS IN THE
FORECAST INTO THE DAY ON MONDAY. RAIN CHANCES THEN DECREASE FOR A
COUPLE OF DAYS... HOWEVER THEY DO REMAIN. HIGHER RAIN CHANCES
RETURN BY LATE IN THE WEEK AS YET ANOTHER UPPER SHORTWAVE
APPROACHES BY THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  73  62  80 / 100  90  20  30
HOBART OK         61  75  58  81 /  60  50  20  30
WICHITA FALLS TX  63  77  62  81 / 100  80  20  40
GAGE OK           58  76  56  82 /  40  30  20  20
PONCA CITY OK     63  74  61  81 / 100  80  30  20
DURANT OK         66  73  65  79 / 100 100  60  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OKZ004>048-050>052.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR TXZ083>090.

&&
Hazardous weather outlook, May 23, 5:51 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT MAY 23 2015

OKZ004>048-050>052-TXZ083>090-250000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
651 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

.FLOODING...
WIDESPREAD FLOODING IS OCCURRING ACROSS MUCH OF WESTERN...
CENTRAL AND SOUTHERN OKLAHOMA AND NORTHERN TEXAS. THE FLOOD THREAT
WILL CONTINUE TO BE EXACERBATED WHERE EVER HEAVY RAIN OCCURS...
AND AREA RIVERS AND STREAMS WILL SEE RISES AND ADDITIONAL
FLOODING. THIS IS A LIFE THREATENING FLOOD SITUATION. DEADLY FLASH
FLOODING IS LIKELY... WHEN ENCOUNTERING FLOODED ROADS... TURN
AROUND DONT DROWN.

.THUNDERSTORMS...
THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THE SLIGHT RISK IS GENERALLY SOUTHEAST OF A LINE FROM SAYRE TO
WATONGA TO ENID TO PERRY... AND WEST OF A LINE FROM HOLDENVILLE TO
LAKE TEXOMA. THE SLIGHT RISK INCLUDES ALL OF WESTERN NORTH TEXAS.
A MARGINAL RISK COVERS MOST OF THE REST OF OKLAHOMA. THERE IS A
MEDIUM THREAT FOR TORNADOES... AS LOW STORM BASES... DECENT MOIST
AIR AND SHEAR WILL SUPPORT TORNADO DEVELOPMENT WITH THE STRONGEST
STORMS THROUGH THIS EVENING. HAIL UP TO HALF DOLLAR SIZE AND WIND
GUSTS UP TO 70 MPH ARE ALSO POSSIBLE.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS...SHOULD
STAY PREPARED FOR FLOODING AND/OR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.FLOODING...
HEAVY RAIN IS EXPECTED TO CONTINUE INTO SUNDAY...AND POSSIBLY
MONDAY. CONTINUED FLOODING IS LIKELY.

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SUNDAY AND
MONDAY. THUNDERSTORMS REMAIN IN THE FORECAST THROUGH AT LEAST
FRIDAY. SEVERE STORMS ARE UNLIKELY AFTER MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ

In the hours before

Local storm report, May 23, 6:35 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FLASH FLOOD      2 SW EDMOND             35.63N 97.50W
05/23/2015                   OKLAHOMA           OK   LAW ENFORCEMENT

            WATER COVERING INTERSECTION OF W 33RD STREET AND KELLY
            AVE. SOURCE EDMOND PD TWITTER.

&&

JTK
Local storm report, May 23, 6:37 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FLOOD            ANADARKO                35.07N 98.24W
05/23/2015                   CADDO              OK   AMATEUR RADIO

            REPORTS SEVERAL ROADS AND HOUSES FLOODED IN TOWN.

&&

JTK
Local storm report, May 23, 6:40 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TORNADO          2 N MAYSVILLE           34.85N 97.41W
05/23/2015                   GARVIN             OK   TRAINED SPOTTER

&&

MDAY
Local storm report, May 23, 6:44 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
744 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     FLASH FLOOD      3 NNE LAKE HEFNER       35.62N 97.59W
05/23/2015                   OKLAHOMA           OK   LAW ENFORCEMENT

            OKLAHOMA COUNTY SHERIFF REPORTS WATER OVER HWY
            74/PORTLAND AVE AND NW 150TH STREET. VIA TWITTER.

&&

JTK
Local storm report, May 23, 6:51 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TORNADO          BLANCHARD               35.14N 97.66W
05/23/2015                   MCCLAIN            OK   EMERGENCY MNGR

            5 TO 10 HOMES WITH ROOF DAMAGE FROM SE 7TH NORTH TO
            HIGHWAY 62 ON THE EAST SIDE OF MACARTHUR IN BLANCHARD.

&&

MDAY
Local storm report, May 23, 6:57 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FLASH FLOOD      CHILLICOTHE             34.26N 99.51W
05/23/2015                   HARDEMAN           TX   BROADCAST MEDIA

            TXDOT REPORTING WATER OVER HWY 287 IN TOWN. RELAYED BY
            KOLJ RADIO.

&&

JTK

The radar

The Altus AFB radar (KFDR), 53 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Hardeman

When
May 23, 6:57 PM CST to 9:57 PM CST
Where
Hardeman County, 2.04 mi WNW of Chillicothe to 2.1 mi NE of Chillicothe
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.268, -99.544

Texas Department of Transportation reports water over Highway 287 in Chillicothe.

Flood, Knox

When
May 23, 7:19 PM CST to 10:19 PM CST
Where
Knox County, 3.96 mi SW of Benjamin to 2.27 mi SSE of Benjamin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.539, -99.838

Several inches of water over area roads.

Flash Flood, Hardeman

When
May 23, 7:50 PM CST to 10:50 PM CST
Where
Hardeman County, 4.21 mi N of Acme to 6.03 mi NE of Quanah
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.381, -99.815

Texas Dept of Transportation reports water over Highway 287 and on several area roads across the county.

Flash Flood, Hardeman

When
May 23, 8:04 PM CST to 11:04 PM CST
Where
Hardeman County, 6.77 mi NW of Chillicothe to 6.64 mi SW of Medicine Mound
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.338, -99.582

Flooding north of Chillicothe on FM 2006 and FM 90. Also on FM 91 and FM 924. Up to a foot of water over roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582187, 582188, 582189, 582190.